Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 56, NWS Tucson, AZ

July 31, 2006Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 31, 2006, 7:37 AM MST for Pima County, Arizona. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2006, 7:37 AM MST (14:37 UTC)
Expired
Jul 31, 2006, 8:30 AM MST
In force
53 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 36 km from the middle of the area, began a volume at 14:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 7:55 AM MSTFLOOD8 Ne Tucson, AZRILLITO RIVER...SOUTH SIDE OF RIVER OVER BANKFULL JUST EAST OF SWAN ROAD BRIDGE.
Jul 31, 8:30 AM MSTFLOOD8 Ne Tucson, AZSABINO CREEK OUT OF ITS BANKS AND HOUSES FLOODED NEAR SABINO CANYON AND BEAR CANYON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 2.6 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2006-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2006-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
902 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 311443
FFWTWC
AZC019-311630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
737 AM MST MON JUL 31 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITIES OF...TUCSON...ORO VALLEY

* UNTIL 930 AM MST

* AT 730 AM MST...RADAR CONTINUED TO SHOW AN AREA OF MODERATE TO 
LOCALLY HEAVY RAINFALL ACROSS PARTS OF EASTERN PIMA COUNTY. SEVERAL 
CITY STREETS IN THE GREATER TUCSON AREA WERE FLOODED DUE TO LOCAL 
RUNOFF.

ALSO...HEAVY RAINFALL LAST NIGHT IN THE CATALINA AND RINCON 
MOUNTAINS AS WELL AS LOCALLY ON THE EAST SIDE OF TUCSON HAD RESULTED 
IN HIGH FLOWS IN SOME OF THE LARGER WASHES AND RIVERS IN TUCSON. THE 
RILLITO RIVER IS NEAR FLOOD STAGE THIS MORNING. AT DODGE BLVD...THE 
RILLITO...WAS NEAR FLOOD STAGE. FLOODING ALONG THE UPPER PART OF 
THE RILLITO WILL BE LIKELY THE NEXT FEW HOURS. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TUCSON
  INTERNATIONAL AIRPORT...SOUTH TUCSON...SAGUARO NATIONAL PARK
  EAST...SABINO CANYON...RITA RANCH...REDINGTON...MOUNT
  LEMMON/SUMMERHAVEN...DAVIS-MONTHAN AIR FORCE BASE...CATALINA STATE
  PARK...CATALINA FOOTHILLS AND CATALINA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3252 11048 3251 11102 3175 11095 3176 11048

$$

WEATHER.GOV/TUCSON
1 follow-up statement
000 
WGUS75 KTWC 311559
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
850 AM MST MON JUL 31 2006

AZC019-311630-
PIMA AZ-
850 AM MST MON JUL 31 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 AM MST FOR
EASTERN PIMA COUNTY...

AT 842 AM MST...RADAR CONTINUED TO SHOW AN AREA OF MODERATE TO 
LOCALLY HEAVY RAINFALL ACROSS PARTS OF EASTERN PIMA COUNTY. SEVERAL 
CITY STREETS IN THE GREATER TUCSON AREA WERE FLOODED DUE TO LOCAL 
RUNOFF.

ALSO...HEAVY RAINFALL LAST NIGHT IN THE CATALINA AND RINCON 
MOUNTAINS AS WELL AS LOCALLY ON THE EAST SIDE OF TUCSON HAD RESULTED 
IN HIGH FLOWS IN SOME OF THE LARGER WASHES AND RIVERS IN TUCSON. THE 
RILLITO RIVER IS NEAR FLOOD STAGE THIS MORNING. AT DODGE BLVD...THE 
RILLITO...WAS NEAR FLOOD STAGE. FLOODING ALONG THE LOWER PART OF THE 
RILLITO WILL BE LIKELY THE NEXT FEW HOURS. HEAVY THUNDERSTORMS NEAR 
THE SABINO CANYON AND BEAR CREEK AREAS HAVE DROPPED RAINFALL AMOUNTS 
OF 1.00 TO 2.00 INCHES OVER THE PAST ONE HOUR. THIS HAS CAUSED A 
RAPID RISE IN THE SABINO AND BEAR CANYON CREEKS...WITH SEVERAL HOMES 
IMPACTED BY RISING WATER. ADDITIONAL HEAVY FLOWS FROM THIS STORM 
WILL CAUSE A FURTHER SIGNIFICANT RISE IN THE AGUA CALIENTE 
WASH...WHICH WILL LIKELY CAUSE FLOODING ALONG THE WASH FROM SOLDIER 
TO HOUGHTON RD. OVER THE NEXT HOUR.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TUCSON AND
ORO VALLEY

LAT...LON 3252 11048 3251 11102 3175 11095 3176 11048

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 4:20 AM MST, 3 hours 17 minutes earlier.

Area forecast discussion, Jul 31, 4:20 AM MST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
420 AM MST MON JUL 31 2006

.SYNOPSIS...A VERY MOIST AIR MASS AND A WEAK DISTURBANCE ROTATING
AROUND THE UPPER LOW OVER CENTRAL NEW MEXICO WILL RESULT IN MORE
SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. FLASH FLOODING WILL
ONCE AGAIN BE A CONCERN THIS MORNING AS STORMS MOVE SOUTH ACROSS THE
AREA AND THEN AGAIN LATER TONIGHT AS STORMS TRACK SOUTH FROM THE RIM
COUNTRY THROUGH SOUTHERN ARIZONA. THE AIR MASS OVER THE REGION WILL
BEGIN TO DRY OUT BY WEDNESDAY...WITH A RETURN TO THE AFTERNOON AND
EVENING THUNDERSTORM FORECAST TYPICAL FOR THIS TIME OF YEAR. HIGH
TEMPERATURES WILL ALSO START TO INCREASE TO MORE SEASONABLE VALUES.
&&

.DISCUSSION...A BIT LATE THIS MORNING DUE TO FLASH FLOODING EVENT IN
EASTERN PIMA COUNTY AS HEAVY RAIN MOVED THROUGH THE AREA ASSOCIATED
WITH A STORM CELL THAT HAD A STORM TOP TEMPERATURE OF -72C WITH
STORMS REACHING UP TO 50000 FEET. SOME LOCAL SPOTS AROUND TUCSON
RECORDED OVER TWO INCHES WHICH HAS TRANSLATED IN SIGNIFICANT FLOWS
IN AREA WASHES. STORMS WILL CONTINUE TO PUSH SOUTH WITH MAIN THREAT
AREA THROUGH SUNRISE BEING SANTA CRUZ COUNTY. STILL WATCHING
HYDROGRAPHS OF SEVERAL RIVERS AS 6 STRAIGHT NIGHTS OF NOCTURAL
ACTIVITY HAS PRODUCED VERY SOGGY CONDITIONS. HAVE KEPT FLASH FLOOD
WATCH GOING UNTIL 9 AM THIS MORNING...BUT DAY SHIFT MAY HAVE TO
CONSIDER EXTENDING INTO TUESDAY MORNING AS WE SHOULD SEE ANOTHER
REPEAT OF RIM STORMS LATER TONIGHT HEAD SOUTH ACROSS THE AREA. LATER
TONIGHT SHOULD BE THE LAST NIGHT AS THE UPPER LOW IN NEW MEXICO WILL
START TO WEAKEN AND MOVE ON EAST. TEMPERATURES AGAIN TODAY WILL BE
BELOW NORMAL AND HAVE ONCE AGAIN UNDERCUT MOS TEMPERATURE GUIDANCE.

SHOULD RETURN TO A MORE TYPICAL MONSOON FORECAST STARTING WEDNESDAY
AND CONTINUING INTO THE WEEKEND. TEMPERATURES WILL THEN START TO
CLIMB CLOSER TO EARLY AUGUST NORMAL VALUES.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.CLIMATE...AS OF 4 AM MST...TUCSON INTERNATIONAL AIRPORT RECORDED
1.73 INCHES OF RAIN...WHICH SETS A NEW DAILY RECORD FOR JULY 31ST.
THE OLD RECORD WAS 1.43 INCHES IN 1955. TODAY RAINFALL SO FAR PUSHES
THE JULY TOTAL TO 5.23 INCHES...WHICH RANKS AS 5TH WETTEST JULY ON
RECORD. THE RECORD IS 6.24 INCHES SET IN 1921. TODAYS TOTAL SO FAR
ALSO RANKS AS THE 10TH WETTEST DAY IN JULY.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH PUBLIC ZONES
 AZZ019-029-030-031-033-035 UNTIL 900 AM MST THIS MORNING.
&&

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 31, 5:00 AM MST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
500 AM MST MON JUL 31 2006

AZZ019-029-030-032>035-311600-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER
VALLEY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA
CRUZ COUNTY-COCHISE COUNTY-
500 AM MST MON JUL 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

...FLASH FLOOD WATCH IN EFFECT THROUGH 900 AM MST THIS MORNING...

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD RAINFALL THE PAST SEVERAL DAYS HAD RESULTED IN SATURATED
SOIL CONDITIONS AND RUNNING WATER IN NORMALLY DRY WASHES AND RIVERS.
THE AIR MASS ACROSS SOUTHEAST ARIZONA REMAINS VERY MOIST. ANY RAIN
SHOWERS OR THUNDERSTORMS THAT DEVELOP IN THIS AIR MASS WILL BE
CAPABLE OF PRODUCING HEAVY DOWNPOURS WHICH MAY LEAD TO FLASH
FLOODING THROUGH TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE THREAT FOR FLASH FLOODING WILL DIMINISH BY MONDAY AFTERNOON
AND TUESDAY AS DRIER AIR BEGINS TO PUSH INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-311600-
WESTERN PIMA COUNTY-
500 AM MST MON JUL 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 31, 5:34 AM MST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
534 AM MST MON JUL 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     FLASH FLOOD      TUCSON                  32.20N 110.89W
07/31/2006                   PIMA               AZ   BROADCAST MEDIA

            STONE UNDERPASS IN DOWNTOWN TUCSON CLOSED DUE TO SEVERAL
            FEET OF WATER.

&&

JGLUECK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 2:40 AM MSTFlash Flood WarningTWCPima35 min
Jul 31, 4:12 AM MSTFlash Flood WarningTWCPima63 min
Jul 31, 5:52 AM MSTFlash Flood WarningTWCCochise, Graham53 min
Jul 31, 6:11 AM MSTFlash Flood WarningTWCPima34 min
Jul 31, 7:47 AM MSTFlash Flood WarningTWCCochise, Graham58 min
Jul 31, 9:01 AM MSTFlood WatchTWC26 hr

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.